Nevada, 2012

High Wind in Nevada, November 30, 2012

November 30, 2012 · NWS VEF · 2 events in 2 counties and zones

A Pacific storm system brought locally high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought locally high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 30, 10:10 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 30, 10:10 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PST FRI NOV 30 2012

.SYNOPSIS...THE EASTERN SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY WILL SEE PERIODS OF RAIN AND SNOW...ALONG WITH STRONG
DOWNSLOPE WINDS TODAY AND AGAIN SUNDAY. SOUTH CENTRAL NEVADA WILL
ALSO SEE A SLIGHT CHANCE OF PRECIPITATION DURING THE DAY. THE
REMAINDER OF THE FORECAST AREA WILL CONTINUE TO ENJOY MILD
TEMPERATURES ALONG WITH SOME GUSTY WINDS THROUGH SATURDAY. A FINAL
WEATHER DISTURBANCE WILL BRING MUCH OF THE AREA A SLIGHT CHANCE OF
PRECIPITATION AND GUSTY WINDS SUNDAY INTO EARLY MONDAY MORNING. NEXT
WEEK WILL SEE CONTINUED ABOVE NORMAL TEMPERATURES.
&&

.UPDATE...DOWNSLOPE WINDS ARE CURRENTLY OCCURRING ACROSS THE EASTERN
SLOPES OF THE SIERRA...WHICH ARE EXTENDING ACROSS THE ENTIRE OWENS
VALLEY NEAR INDEPENDENCE. WINDS PEAKED EARLY IN THE MORNING WITH THE
HIGHEST VALUE OBSERVED AT THE OAK CREEK RAWS SITE JUST WEST OF
HIGHWAY 395 IN THE OWENS VALLEY...WHICH WAS 79 MPH. CLOSER TO LAS
VEGAS....KYLE CANYON HAD A MAX GUST OF 67 MPH. THE CURRENT WIND
FORECAST DEPICTS THIS WELL BUT WILL BE ADDING MENTION OF BLOWING
DUST FOR THE REMAINDER OF THE DAY. AS FAR AS PRECIPITATION
GOES...WILL BE BUMPING UP VALUES SLIGHTLY TODAY FOR THE SPRING
MOUNTAINS...BUT ELSEWHERE THE CURRENT FORECAST LOOKS GOOD. ONLY
REPORT OF MEASURABLE SNOW SO FAR IS FROM ASPENDELL CALIFORNIA AT AN
ELEVATION OF 8500 FEET...WITH 2 INCHES REPORTED.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WINDS AT 7-14 KTS WITH
GUSTS TO 22 KTS AT TIMES ARE EXPECTED THROUGH THIS AFTERNOON...THEN
WINDS SHOULD DECREASE AROUND 01Z SATURDAY TO 4-8 KTS. BKN-OVC AOA
20K FEET WITH FEW-SCT CLOUDS BETWEEN 7-14K FEET THROUGH TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS OVER MUCH OF THE REGION WITH
WITH SPEEDS GENERALLY BETWEEN 15-25KTS WITH SOME LOCATIONS SEEING
WINDS UP TO 30 KTS. GUSTS OF 40-50 KTS ARE EXPECTED OVER THE EASTERN
SLOPES OF THE SOUTHERN SIERRA. LIGHT PRECIPITATION AT TIMES OVER THE
HIGHER ELEVATIONS OF INYO COUNTY WITH MOUNTAIN OBSCURATIONS
EXPECTED.
&&

.PREV DISCUSSION...
332 AM PST FRI NOV 30 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SECOND IN THE SERIES OF
WEATHER DISTURBANCES WAS NEARING THE NORTHERN CALIFORNIA COAST THIS
MORNING. RADAR DETECTING AN AREA OF ENHANCED RETURNS UP AGAINST THE
WESTERN SLOPES OF THE SIERRA NEVADA WEST OF MONO COUNTY.
PRECIPITATION IS SPILLING OVER THE CREST ONTO THE EASTERN SLOPES
AROUND MAMMOTH WITH MAMMOTH LAKES AIRPORT REPORTING LIGHT SNOW. AS
THE WEATHER DISTURBANCE EJECTS INLAND ACROSS THE SIERRA NEVADA TODAY
THE PRECIPITATION WILL SAG SOUTH ACROSS THE SOUTHERN SIERRA OF INYO
COUNTY...OWENS VALLEY AND WHITE MOUNTAINS. 8 TO 10 INCHES MAY FALL
AT THE CREST...HOWEVER ONLY EXPECT 3 TO 5 INCHES BETWEEN 8000 AND
9500 FEET. LIGHTER POCKETS OF RAIN MAY DEVELOP EAST ACROSS
ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. PRECIPITATION WILL
TAPER OFF IN THE SIERRA EARLY THIS EVENING AS THE DISTURBANCE
WEAKENS AND MOVES EAST INTO UTAH BY LATE EVENING. A FEW OF OUR
REPORTING STATIONS WHICH ARE SITED TO BETTER DETECT DOWNSLOPE WINDS
IN THE LEE OF THE SOUTHERN SIERRA BEGINNING TO RESPOND. LATEST
OBSERVATION FROM OAK CREEK RAWS...NORTHWEST OF INDEPENDENCE REPORTED
A PK GUST OF 57 MPH. A WIND ADVISORY WAS ALREADY IN PLACE FOR THE
MOUNTAINS...BUT WITH THAT LATEST REPORT HAVE DECIDED TO EXPAND THE
WIND ADVISORY TO INCLUDE THE OWENS VALLEY TODAY.

AREA WILL SEE A BREAK IN THE PRECIPITATION SATURDAY AND TO SOME
EXTENT THE GUSTY WINDS AS WELL AS WE AWAIT THE FINAL WEATHER
DISTURBANCE. SUNDAY SETTING UP TO BE QUITE SIMILAR TOO TODAY.
ANOTHER ROUND OF PRECIPITATION REACHES NORTHWEST INYO COUNTY SUNDAY
MORNING...AND INCREASES THROUGHOUT THE DAY. THE SNOW LEVEL IS
EXPECTED TO REMAIN ABOVE 7500 FEET WITH GREATEST ACCUMULATIONS
FALLING ABOVE 8500 FEET. LIGHTER AREAS OF OF MOSTLY RAIN WILL SPREAD
EAST ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT DURING DURING
THE DAY AND EVENING. COULD SEE A FEW LIGHT SHOWERS PERSIST IN
LINCOLN COUNTY AND NORTHWEST ARIZONA INTO EARLY MONDAY MORNING AS
THE DISTURBANCE QUICKLY SHIFTS INTO THE FOUR CORNER STATES. NO
CHANGE TO THE HIGH WIND WATCH FOR WESTERN INYO COUNTY SUNDAY AS
WINDOW OPEN FOR PERIODIC BURSTS OF STRONG DOWNSLOPE
WINDS.

MILD TEMPERATURES WILL CONTINUE UNDER NEARLY ZONAL FLOW.

.LONG TERM...SHORTWAVE TO EXIT THE REGION BY EARLY MONDAY MORNING AS
A DRIER NORTHWEST FLOW SETS UP OVER THE AREA. TEMPERATURES ARE NOT
REALLY EXPECTED TO COOL MUCH AND WE ARE STILL LOOKING AT READINGS
ABOUT 6-8 DEGREES ABOVE NORMAL. WEAK RIDGE WILL QUICKLY MOVE ACROSS
THE AREA MONDAY NIGHT INTO TUESDAY AHEAD OF ANOTHER SHORTWAVE THAT
WILL IMPACT THE WEST COAST TUESDAY. LOOKS LIKE THIS SYSTEM WILL SLOW
DOWN AS IT APPROACHES THE AREA AND BOTH TUESDAY AND WEDNESDAY LOOK
DRY FOR OUR CWA. THERE MAY BE A FEW LIGHT SHOWERS POSSIBLE IN THE
SOUTHERN SIERRA WEDNESDAY AFTERNOON...BUT IN GENERAL DID LOWER POPS
ACROSS THE NORTHWEST PORTIONS OF THE AREA. BOTH THE GFS/ECMWF ARE IN
BETTER AGREEMENT IN DRAGGING A COLD FRONT ACROSS THE CWA WEDNESDAY
NIGHT AND THURSDAY WITH SOME PRECIPITATION SPREADING EAST THURSDAY.
DID RAISE POPS OVER THE NORTHERN AND EASTERN CWA ALONG WITH THE
LOCAL SOUTHERN NEVADA MOUNTAINS. LIKE PREVIOUS SYSTEMS OVER THE PAST
FEW DAYS THIS FRONT IS NOT EXPECTED TO HAVE MUCH COLD AIR BEHIND
WITH 700MB TEMPS ONLY FALLING TO AROUND -2/-3 DEG C OVER THE FAR
NORTHERN AREAS OF THE CWA. THIS MEANS THAT TEMPERATURES OVER MUCH OF
THE AREA WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. FRONT WILL
QUICKLY PUSH THROUGH THURSDAY NIGHT FOLLOWED ONCE AGAIN BY A DRY
NORTHWEST FLOW ON FRIDAY WITH TEMPERATURES REMAINING ABOVE NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL 9 PM PST THIS EVENING FOR CAZ519-520.
     HIGH WIND WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING
     FOR CAZ519-520.
&&

UPDATE...KENNEDY
AVIATION...STACHELSKI
PREV DISCUSSION...PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 30, 4:45 AM PST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PST FRI NOV 30 2012

CAZ519-520-011200-
EASTERN SIERRA SLOPES-OWENS VALLEY-
445 AM PST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM PST THIS EVENING.

STRONG DOWNSLOPE WINDS IN THE LEE OF THE SOUTHERN SOUTHERN NEVADA
IN INYO COUNTY THROUGH THIS EVENING.

CROSSWINDS WILL MAKE TRAVEL DIFFICULT...IF NOT DANGEROUS...ALONG
HIGHWAY 395 IN THE OWENS VALLEY... ESPECIALLY FOR HIGH PROFILE
VEHICLES. REDUCED VISIBILITY DUE TO BLOWING DUST AROUND THE OWENS
LAKE. TREES AND POWER POLES MAY BE BLOWN DOWN. LOOSE AND
LIGHTWEIGHT OBJECTS OUTSIDE WILL BE BLOWN AWAY IF NOT SECURED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING.

VERY SIMILAR CONDITIONS ARE EXPECTED TO DEVELOP SATURDAY NIGHT AND
CONTINUE INTO SUNDAY WITH THE POTENTIAL OF STRONG DOWNSLOPE WINDS
DEVELOPING IN THE LEE OF THE SOUTHERN SIERRA. TRAVEL FOR HIGH
PROFILE VEHICLES MAY BE DANGEROUS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>022-011200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
445 AM PST FRI NOV 30 2012 /545 AM MST FRI NOV 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME. BREEZY WITH
CONTINUED MILD TEMPERATURES TODAY. A CHANCE OF LIGHT RAIN...MAINLY
IN THE MOUNTAINS OF ESMERALDA COUNTY EAST TO LINCOLN COUNTY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FINAL WEATHER DISTURBANCE WILL BRING A CHANCE OF
RAIN OR SNOW...MAINLY TO THE MOUNTAINS OF SOUTHERN NEVADA SUNDAY
INTO EARLY MONDAY MORNING. THE SNOW LEVEL WILL BE ABOVE 8000 FEET. IT
WILL BE BREEZY AS WELL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
November 30, 1:50 PM PST
Where
Spring Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 2 miles SE of Mt. Charleston.

High Wind, Esmeralda/Central Nye

When
November 30, 3:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 40 miles E of Beatty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418501, 418502.